Anakinra/convalescent-anti-SARS-CoV-2-plasma/prednisolone

Aggravation of SARS-CoV-2 hepatitis, SARS-CoV-2 viraemia and off-label use: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 21-year-old woman developed SARS-CoV-2 viraemia and worsening of SARS-CoV-2 infection during immunosuppressive treatment with anakinra and prednisolone for secondary haemophagocytic lymphohistiocytosis (sHLH). She also received off-label treatment with convalescent-anti-SARS-CoV-2-plasma for coronavirus disease-2019 [not all routes and dosages stated, times to reactions onsets not stated].

    The woman, who had no known comorbidities, presented with frontal headache, loss of appetite and nausea on 27 March 2020 (day 1 of illness). On the next day, she had noticed back and limb pain, scleral icterus, dry cough, dark urine and discoloration of the feces. On day 3 of illness, she was hospitalised with painless icterus and fever. An abdominal examination showed hepatosplenomegaly with sludge in the gallbladder without any cholestasis or evidence of cholecystitis. Hence, she started receiving ceftriaxone and metronidazole. On the following day, she developed emesis, acute renal failure and diarrhoea. Laboratory examination showed progressive haemolytic, macrocytic anaemia. Subsequently, she was tested positive for severe acute respiratory syndrome coronavirus-2 infections. Due to the deterioration of her condition, she was hospitalised on day 5 of her initial illness. On examination, she was diagnosed with coronavirus disease-2019 (COVID-19) with respiratory insufficiency. A peripheral blood smear revealed thrombocytopenia with activated lymphocytes, which was likely related to COVID-19. Also, increased ferritin and decreased ceruloplasmin levels indicated possible Wilson's disease. Hence, a 24h urine collection and copper analysis were started. Her liver function test results were elevated with severely impaired liver synthesis parameters. Clinical examination was normal, except for peripheral oedema. The bone marrow aspirate revealed sHLH. In view of high ferritin level due to virus-induced hyper-inflammation, she started receiving immunosuppressive therapy with SC anakinra 100mg daily on day 6 of illness. Subsequently, mild improvement in her condition was noted. She was prescribed with anakinra because of its short half-life and ease to adjust as per the patient's clinical course. On day 9, laboratory examination showed leucopenia.

    Hence, anakinra was stopped. On day 10, the woman's condition deteriorated with orthostatic hypotension and a drop in central venous oxygen saturation. Due to suspicion of sHLH worsening, her treatment with anakinra was re-started with the addition of prednisolone 250mg. Concomitantly, she had been receiving antibiotic therapy with ceftriaxone, meropenem and vancomycin. Over the following 2 days, she developed fever, along with increased levels of lactate, transaminase and plasma ferritin. Her blood culture, urine culture and peripheral blood PCR for systemic viral infections were negative. Hence, her immunosuppressive and antibiotic therapy was intensified. She also started receiving zinc supplementation for suspected Wilson's disease. Over the following 2 days, her fever resolved, while liver function and clinical condition deteriorated. A transjugular liver biopsy and additional microbiological workup revealed Coronavirus viraemia (SARS-CoV-2 viraemia) with increased respiratory tract virus load and worsening of respiratory failure. The liver biopsy revealed 107 SARS-CoV-2 RNA copies per 106 cells of liver tissue. The histological analysis showed signs of cholestasis, hepatitis and periportal fibrosis. Electron microscopy showed virus-like particles in hepatocytes. Based on findings, toxic drug effects or an immune-mediated inflammation were ruled out. The SARS-CoV-2 was isolated and sequenced directly from her liver tissue. Hence, immunosuppressive treatment was discontinued on day 15 due to systemic virus infection (worsening of SARS-CoV-2 infection). Due to the presence of borderline SARS-CoV-2 IgG antibodies, she had received 3 doses of off label IV convalescent-anti-SARS-CoV-2-plasma [convalescent plasma]. Subsequently, her condition improved with an elevation of SARS-CoV-2 IgG antibody levels. Her virus levels in the respiratory tract and serum were dropped. No evidence of recurrence of sHLH was observed. The 24h urine collections revealed a significant increase in copper excretion. Her findings were consistent with the diagnosis of Wilson's disease. Genetic testing showed two heterozygous mutations in ATP7B (c.3659C>T and c.3443 T>C). Treatment with unspecified chelating was initiated, and on day 40, she was discharged from the hospital. On day 69, she presented at the clinic with significant improvement in her clinical condition.

    Reference

    1. Lubnow M, et al. Secondary hemophagocytic lymphohistiocytosis and severe liver injury induced by hepatic SARS-CoV-2 infection unmasking Wilson's disease: Balancing immunosuppression. International Journal of Infectious Diseases 103: 624-627, Feb 2021. Available from: URL: http://doi.org/10.1016/j.ijid.2020.12.047

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Anakinra/convalescent-anti-SARS-CoV-2-plasma/prednisolone. Reactions Weekly 1843, 29 (2021). https://doi.org/10.1007/s40278-021-91131-4

    Download citation